Jump to content
CrazyBoards.org

Recommended Posts

Anyone have any experience of going cold turkey from abilify? Had a meeting with pdoc today who wants to wean me off it (I'm on 15mg), but I want to get off the stuff as quickly as possible so I can get onto clozapine which has been fucked up by my care team from the start. I see this as the only option avaiable to me as I really don't want to spend another 3 weeks waiting to get on to what I consider to be essential medication.

Link to comment
Share on other sites

I went off Abilify cold turkey (30 mg --> 0) several times when I was having trouble affording it. Abilify has a long half-life and does its own taper. I never experienced any withdrawal symptoms whatsoever.

Although I did experience a gradual return of symptoms.

Link to comment
Share on other sites

2 minutes ago, Iceberg said:

Theoretically you can go cold turkey because of the long half life but I would NEVER do that without a doc supervision. Can't they cross taper and start the clozaril? It takes a long time to get to therapeutic dose 

They won't cross taper until I've lost the abilify and gone down to 10mg of haldol unfortunately.

1 minute ago, jt07 said:

I went off Abilify cold turkey (30 mg --> 0) several times when I was having trouble affording it. Abilify has a long half-life and does its own taper. I never experienced any withdrawal symptoms whatsoever.

Cheers jt, that's very helpful!

Link to comment
Share on other sites

I didn't go off abilify 30 to 0, but I went down to 0 over one week.

That was the worst thing I could have done.  When I was totally off of abilify for about 2-3 weeks (pdoc knew about it, but didn't know how fast I did it ... and then didn't tell him for a couple weeks because my head was finally so clear ... which was wrong by not telling him, but it was what happened at the time), pdoc told me I had to go back on it (long story), so I did ... come to find out that I can't go above 15 mg now (i used to be 30-45 mg/day) or else I get a chronic headache that never goes away ... it is chronic, dull, achy, can't think ... so I can now never go above 15 mg without dealing with some sort of side effect/s happening.  I used to never have any side effects other than it made me tired in the beginning.  But that wore off a long time ago.

I wish I'd never went off of it, because we can't increase the dose now if needed ... I would have to try another AP.  Fortunately I haven't needed to raise the dose, but if so, I can't, and really do not want to have to deal with a new med.

Link to comment
Share on other sites

2 hours ago, The Hitcher said:

Ok, so all I can hear today is people screaming over the voices. Should I be expecting a return of symptoms this quickly?

For me, it took about a week for me to get a return of symptoms (in my case, depressive symptoms). I think it depends on what other meds you take and on your metabolism and how sensitive you were to your dose, i.e. if you were below your last dose would you get symptoms, etc.

The short answer: It's possible.

Edited by jt07
Link to comment
Share on other sites

I only went off abilify once. It was when I first started it. I had been on it for 3 months maybe. It was helping. Maybe more than I thought. But like @jt07 I could no longer afford it. It was not generic and a brand new med practically. So we are talking I think $300 - $400 per bottle way back when!! (I had shitty insurance) All my money was gone and I had to choose between rent and the abilify. 

Going off of it, well let's just say it didn't end pretty. Like @melissaw72 said, it was the worst thing I could have done for me personally. I had no physical withdrawal symptoms that I remember. If that helps. It's the return of the mental issues that got me bad.

 In about a week or maybe a little longer symptoms returned. I tried to off myself after hearing voices tell me to non stop, and ended up in long term care. I was off abilify for nearly a year and other meds were tried. I was put back on it finally and *poof* I started getting better and was finally released. 

It's too bad you cannot do a cross taper. Does clozapine react poorly with abilify or haldol or both I wonder? A question for your Dr of course. 

I would call your Dr and get some advice as to what you should do. Screaming voices are hell. I'm sorry this is happening to you @The Hitcher. I hope the rest of the taper down of your AP's goes better. I know you have been wanting to try clozapine for a long time. I hope that it really helps you. You deserve to feel better. 

Link to comment
Share on other sites

@Wonderful.Cheese Thanks for the input! I ended up in Accident and Emergency last night after trying to take an overdose (my missus caught me). They said that I need to start taking the abilify again and that they're going to admit me while they do the taper. Could be a long stay this time around! I'll be in for the first two weeks of the clozapine as well so they can do the obs and suchlike. It's probably going to take on close to 6 weeks, which is longer than I really want to be in hospital for, but what are you going to do? Again, thanks for sharing your story :)

 

Link to comment
Share on other sites

5 hours ago, The Hitcher said:

@Wonderful.Cheese Thanks for the input! I ended up in Accident and Emergency last night after trying to take an overdose (my missus caught me). They said that I need to start taking the abilify again and that they're going to admit me while they do the taper. Could be a long stay this time around! I'll be in for the first two weeks of the clozapine as well so they can do the obs and suchlike. It's probably going to take on close to 6 weeks, which is longer than I really want to be in hospital for, but what are you going to do? Again, thanks for sharing your story :)

 

Oh no! I am sorry to hear that all of that happened! I'm glad you are safe though. That's what matters the most. Good luck with the taper and switch to clozapine!

Link to comment
Share on other sites

9 hours ago, melissaw72 said:

@The Hitcher  Good luck with everything in the hospital ... I hope it all works out for you!

 

7 hours ago, Swamp56 said:

Good luck @The Hitcher !

Well, they even failed at getting me into hopital, not enogh beds apparently. So home treatment it is and they've decided to taper the haldol and not the abilify. They cause much confusin with me! Have the hom treatment team coming out daily instead which doesn't really do me a lot of good. Oh well, we'll see how this thing progresses. Thanks for the kind words guys!

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...